Invokana Diabetic Coma

Published on June 4, 2015 by Sandy Liebhard

Text-Size:A A A+

Patients taking the Type 2 diabetes medication Invokana could be at risk for diabetic coma if they develop ketoacidosis due to its use. Ketoacidosis (also known as diabetic ketoacidosis (DKA), acidosis or ketosis) occurs when ketones (toxic acid) accumulate to dangerous levels in the bloodstream. In May 2015, the U.S. Food & Drug Administration (FDA) announced that it was investigating a potential association between Invokana and ketoacidosis, and advised patients using the drug to be aware of the signs and symptoms associated with this condition.

The nationwide law firm of Bernstein Liebhard LLP has launched an investigation of Invokana and its possible link to ketoacidosis and related complications, including diabetic coma. If you took Invokana and experienced a diabetic coma, please contact our office today to obtain a free legal consultation. Our attorneys will explain the process of filing an Invokana lawsuit, and answer any questions you might have regarding your legal rights.

What is Diabetic Coma?

Invokana Diabetic ComaA diabetic coma is a life threatening condition that causes a patient to lapse into unconsciousness. It is often brought on by dangerously high blood sugar (hyperglycemia) or dangerously low blood sugar (hypoglycemia). However, a diabetic coma can also be caused by ketoacidosis, which occurs when the muscles become starved for energy (glucose), and the body responds by breaking down fat stores. This can produce toxic acids known as ketones. Diabetic ketoacidosis is most common in people with Type 1 diabetes, but the condition is also known to occur in Type 2 diabetes patients.

Left untreated, a diabetic coma can lead to permanent brain damage or death. For that reason, diabetes patients who experience symptoms associated with extremely high or low blood sugar, and who think they might pass out, should call 911 immediately. If a person with diabetes does pass out, it is important to call for emergency help, and inform dispatch that the victim is diabetic.

On May 15, 2015, the FDA announced that it was investigating at least 20 reports of acidosis (reported as diabetic ketoacidosis, ketoacidosis or acidosis) that occurred among patients who had taken Invokana or other Type 2 diabetes medications known as sodium-glucose cotransporter-2 (SGLT2) inhibitors. All of the cases reported to the FDA required emergency room visits or hospitalizations. The agency noted that the cases were unusual, as this condition is usually associated with Type 1 diabetes, and these incidences involved Type 2 diabetes. In most cases, blood sugar levels were not excessively high, which also generally occurs among patients experiencing diabetic ketoacidosis.

Legal Help for Alleged Victims of Invokana Diabetic Coma

If you took Invokana and experienced a diabetic coma, ketoacidosis could be to blame. To learn if you qualify to file an Invokana lawsuit, please contact Bernstein Liebhard LLP today. Free, no-obligation legal reviews can be obtained by calling .

Web Analytics